Couldn't find what you looking for?

TRY OUR SEARCH!

Sometimes a doctor's choice of terminology conforms to professional practices but scares people. That's the case with the term "erythema." It just means "redness." If you have a laparoscopic exam of your stomach and the doctor notes "gastric erythema," that just means that your stomach looked red. Erythema is a symptom, not a disease.

It may also help to understand that "gastric mucosa" isn't a disease, either. It's a term for the lining of the stomach. The duodenum is the first part of the small intestine, nearest the stomach. A Schatzki ring, or a Schatzki-Gary ring, is a narrowing of the esophagus, the "food tube" that leads to the stomach. A hernia is a protrusion of an internal organ through a hole in muscle or connective tissue.

Although erythema (redness) is a symptom, not a disease, where there is redness there is usually also inflammation. Inflammation of the lining of your stomach may occur after excessive use of alcohol or Aspirin or other NSAID pain relievers. There can be inflammation of the lining of your stomach as well as your small bowel in Crohn's disease or ulcerative colitis. Leakage of bile up from your small intestine can cause this kind of inflammation, as can certain vascular diseases. So can peptic ulcer disease, which is usually (but not always) related to an infection with the bacterium Helicobacter pylori. In people whose immune systems have been compromised by HIV or by cancer treatment, other bacterial infections that are usually harmless can also cause redness and irritation of the stomach lining.

It isn't enough to note "erythema" to know what is going on with your stomach, and sometimes erythema isn't associated with any other obvious symptoms. However, gastritis (inflammation of the stomach) often also causes:

  • Pain.
  • Nausea.
  • Vomiting.
  • Loss of appetite.
  • Unintentional weight loss.

As the goblet cells that line the stomach and secrete stomach acid atrophy, digestion doesn't release vitamin B12 as efficiently as it once did. This problem is relatively common after the age of 60. Because B12 is critical to the production of red blood cells, stomach problems can lead to megaloblastic anemia (so-called because of the huge size of the cells that become red blood cells that can be identified under the microscope). In turn, anemia causes a variety of neurological problems such as dizziness, light-headedness, vertigo, ringing in the ears (tinnitus), palpitations, and congestive heart failure.

What can be done if you have any of these symptoms?

  • Regardless of the cause of your gastritis, you are probably going to given a medication in a class known as proton pump inhibitors, or PPIs. Proton pump inhibitors reduce the production of stomach acid, but this also reduces the release of minerals (such as calcium) and vitamin B12 from food. Medications in this class include Omeprazole (Prilosec, which is available without a prescription in the United States), lansoprazole (Prevacid), pantoprazole (Protonix), and esomeprazole (Nexium).
  • You may also be given a medication that contains Bismuth and Aspirin, such as PeptoBismol (the "pink stuff").
  • If the doctor can diagnose an infection, you may be given seven or fourteen days of antibiotics. Antibiotics have become less and less effective as the organisms that cause stomach infections have become antibiotic-resistant. It is very important to take all of the antibiotics you are prescribed so you don't have a rebound infection with the "toughest bugs" in your digestive tract.

It's important that you establish that your doctor intends to use the results of your tests to give you treatment. Sometimes doctors don't follow through with a test, so that you undergo discomfort and expense for no good reason. Make sure your doctor has a plan before you have the tests, and then do your part by following the doctor's instructions.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums